Sunday, May 3, 2009

Have meds changed your personality?

I know a lot has been said about side effects from meds ruining people's life, such as weight gain, ED, etc.


But I cannot help but wonder, if anyone has noticed personality changes with the meds they are on? Were you once a happy go lucky person, and now you are a worry wart? Do you suffer from OCD, something you never had before? Have you suffered from suicidal ideation?


Please contact me at

hollythecat@gmail.com

or

meowgal@mac.com


thank you.

Susan

15 comments:

Wendy said...

Oh yes. Meds have made me someone I barely recognize. My joy, my laughter, my sense of humor, my confidence in my ability to be ME is gone... But without the meds, I have no control - wild moods swings, one day I can't move out of bed and another I have spent the equilavent of a couple months pay on "stuff"... My life swirls out of control so that I don't know when the dark will come or it if will every go. What choice to do I have? To live in hell or at the edge of hell???

susan said...

Wendy, I would prefer to lie at the edge I guess, though sometimes I think I am in the pit.

I lost my confidence, there are other things, I find it hard to read, (not my eyes, they have been checked), and since I started Cymbalta a year ago I am afraid to leave my apartment.

I also don't want to be around people and this is new too.

Thanks for answering. How is Nettie and her babies?

Wendy said...

Susan,
I'm on cymbalta also. I spend a lot of time in my room. Although I was never a super social person, I was never a loner either. I HAVE to get up and go to work, I have kids in college, one who is sick, so I don't have any choice. If I did, I wouldn't leave my bedroom. I had quite a hard time reading for a long time, and then my doctor added adderall - many of the problems with reading, wanting to get up and leave the house were much better.

This year so far I have read 27 books, compared to last year 9 for the whole year! (Before my son's death I probably read 2,000 books a year so I still feel hugely handicapped.)

I was on lithium and just couldn't stand it, I did have good results at first but it went down hill quickly. I have been on just about every med on the market. I seem to have a very sensitive system that goes off with the smallest change. I've been on the current combination for a year and it's about the best it's been for 5 or 6 years, so I have some hope. But to get to the level I'm on, we were breaking open the pills, weighing the ingredients and increasing in minute incriments...

I have had to convince myself that I DESERVE to feel better - that has been the key for me. (and a therapist who has enough love and grace for us both.)

Nettie is doing well and the kittens are starting to climb out of the basket - so today I moved them to the bath tub!! I was going to try a play pen, but realized they would just be able to climb out in no time.

I do hope you are feeling better soon. I think of you often and watch for your writing - I know how hard this is.
Keep in touch anytime you want.
Love and Peace,
Wendy

bipolarlife said...

Risperdal altered my personality significantly. I could troll through my blog and email examples if you are interested.

susan said...

Bipolar Life, yes, please if that isn't too much trouble. I have never been on Risperdal.

Mark p.s./Mark p.s.2 said...

Life as in the passing of time changes personality, so it is difficult to find a single source of a cause IMO. What changes a happy five year old to an angst filled teenager to a jaded adult? The unheard tick of Times clock.

Anonymous said...

If you're afraid to leave your apt, why don't you tell your doctor? How do you get food or actually go to the doctor or visit friends or go to work? I'm sure your doctor could help?

John Folk-Williams said...

It was only in long retrospect that I could see how antidepressants did more to me than for me. I kept telling myself for a dozen years or so that they must be keeping me from the lowest lows because I wasn't getting so desperate. But I wasn't feeling much of anything. The main effect was to cut off all feelings and connection to people. Nothing mattered. (I wrote a post on this called Feeling Fine on Prozac, if you're interested.) And my concentration was shot as well - so I need stimulants to keep going all day. At first it was ritalin, then adderall.

Now I'm using an MAOI with lamictal. That actually helps, but the effects of these things never last that long. When those stop working, that'll be it for meds.

John

Now I'm t

Ana said...

I have this award for you.
Hope you like it.
http://justana-justana.blogspot.com/2009/04/blogger-award.html
Have a nice and great day!

Ana

Carrie said...

From a fellow bipolar blogger, in a word: yes.

I've had meds do everything from cause me anxiety to drive me up into a manic state.

Interestingly, have you ever heard of Bipolar III? It's a known form of bipolar where meds actually cause hypomania and mania.

It's hard to tell though, whether your personality changes because of the meds or the disorder. It's almost impossible to separate the two.

You may be on meds for depression and THINK it's the antidepressants that are making you not want to go out, or worry more, but that could also be the depression.

I long for the day when meds have no side effects and aren't just a stab in the dark, and the human brain isn't such a guessing game for doctors.

Consequently, I recently posted a detailed examination of how all my meds have affected me:

http://www.darknessandlight.us/?p=9

Immi said...

Hmmmms. Not my current meds. Past meds, ugh yes. And whenever I have to take prednisone for asthma, well, that's a crap shoot as to who I'll be any given day. But the stuff I take day to day now, no. They help me stay on a fairly even keel, but I'm still me, which is why I still take them.

By the way, the kitties say that only cats are nicer, so Holly doesn't need any siblings. I get a human treat for typing that for them. ;)

plutoman said...

Interesting. I was just talking to someone who said the medication, while alleviating his depression, had "watered down" his personality. He said the Pink Floyd song "Comfortably Numb" touched on that subject. My depression seemed to remove any recognizable personality from me - I don't think any pills could have watered it down further!

Ana said...

Susan,
I've just read your answer.
If you're afraid of leaving your apartment I believe you should talk to your doctor.
I had this problem once and it was with the help of a drug.
Please keep us informed.
Love,
Ana

Anonymous said...

I have trouble with hearing voices and music, mainly music, in the background if there is ambient sound somewhere in the building- like a radio in a far room, this is all new, and it's all music I grew up with, as far as I can tell. Never when it's quiet only if there's ambient sound does this occur. The risperdal plays hell with my vision making it near impossible to read for any length of time, and I miss my books.

David01 said...

My thought process has slowed down tremendously and my short-term memory is gone, like i've got dementia. I have more patience with people although i prefer not to be around them very often which is different for me and I'm no longer as talkative as I once was. The mood swings are happening faster as I get older and the meds respond slower. I'm not who I once was 2 years ago and I miss him terribly.

Related Posts with Thumbnails